Author Topic: Reaction to Demerol in four year old  (Read 9507 times)

Offline crystal

  • Adept
  • Posts: 461
Reaction to Demerol in four year old
« on: September 10, 2007, 06:57:50 PM »
Today our 4, almost 5, year old dd had her fourth (and final) dental appointment to take care of a mouth full of cavities.  The first two appointments, the Demerol (with phenergan, an anti-nausea)  didn't seem to affect her a whole lot, in a negative manner, that is.  Last appointment, she had a reaction after taking the meds and before she actually went in for the procedure, but then seemed to pop out of it and do quite well.  Today, however, was horrible.  The dentist, knowing her last reaction, lowered her dosage.  She did fine before, during and after the procedure, UNTIL she actually woke up from the many hour nap that she takes after coming home.  When she started coming to, she was crying with stomach pain, was extremely pale (almost yellow in color), extremely lethargic (almost nonresponsive), and nauseous.  After a bowel movement, she seemed to pop out of it.  THEN, two hours later, she had another similar episode, only worse.  MORE pain, looked awful, eyes rolling back in head, then threw up.  After vomiting, she popped out of it and was quickly back to her happy, singing self.  Her color slowly improved and she ate and drank quite a bit.  Now, this evening, you would have no clue that anything had occurred.  I called the dentist at home and he was baffled by her reaction.  He is a pediatric dentist and gives these meds to kids all day long, everyday and was quite clueless about what was going on with her.  He just said to get her hydrated and get her to eat something, which she did. 

Have any of you had a similar experiece?  What do you think of using Demerol for the purpose of light sedation for something like dental work?  Any input? 

Offline crystal

  • Adept
  • Posts: 461
Re: Reaction to Demerol in four year old
« Reply #1 on: September 11, 2007, 06:11:11 AM »
Today our 4, almost 5, year old dd had her fourth (and final) dental appointment to take care of a mouth full of cavities.  The first two appointments, the Demerol (with phenergan, an anti-nausea)  didn't seem to affect her a whole lot, in a negative manner, that is.  Last appointment, she had a reaction after taking the meds and before she actually went in for the procedure, but then seemed to pop out of it and do quite well.  Today, however, was horrible.  The dentist, knowing her last reaction, lowered her dosage.  She did fine before, during and after the procedure, UNTIL she actually woke up from the many hour nap that she takes after coming home.  When she started coming to, she was crying with stomach pain, was extremely pale (almost yellow in color), extremely lethargic (almost nonresponsive), and nauseous.  After a bowel movement, she seemed to pop out of it.  THEN, two hours later, she had another similar episode, only worse.  MORE pain, looked awful, eyes rolling back in head, then threw up.  After vomiting, she popped out of it and was quickly back to her happy, singing self.  Her color slowly improved and she ate and drank quite a bit.  Now, this evening, you would have no clue that anything had occurred.  I called the dentist at home and he was baffled by her reaction.  He is a pediatric dentist and gives these meds to kids all day long, everyday and was quite clueless about what was going on with her.  He just said to get her hydrated and get her to eat something, which she did. 

Have any of you had a similar experiece?  What do you think of using Demerol for the purpose of light sedation for something like dental work?  Any input? 
bump

Offline Clementine

  • Adept
  • Posts: 408
Re: Reaction to Demerol in four year old
« Reply #2 on: September 11, 2007, 10:54:26 AM »
I have given a lot of Demerol as a nurse, and it can have several different reactions.  In fact, in some hospitals, they are encouraging the doctors to use alternate medications instead.  Phenergan can also cause similar reactions and I wonder if it wasn't the Phenergan rather than the Demerol in your daughter's case.  I would ask the Dentist about alternative medications for light sedation in the future.  I personally wouldn't let her have either of those meds again.
"I waited patiently on the Lord; and he inclined unto me, and heard my cry." Psalm 40:1

Offline Melie

  • Master
  • Posts: 1169
Re: Reaction to Demerol in four year old
« Reply #3 on: September 11, 2007, 12:27:21 PM »
Wow Crystal!
That's just awful.  I'm sorry that happened to your sweet little girl!  I have weird reactions to those kinds of  meds to but not like that!  I bet that was scary.

Offline crystal

  • Adept
  • Posts: 461
Re: Reaction to Demerol in four year old
« Reply #4 on: September 15, 2007, 02:18:44 PM »
Today our 4, almost 5, year old dd had her fourth (and final) dental appointment to take care of a mouth full of cavities.  The first two appointments, the Demerol (with phenergan, an anti-nausea)  didn't seem to affect her a whole lot, in a negative manner, that is.  Last appointment, she had a reaction after taking the meds and before she actually went in for the procedure, but then seemed to pop out of it and do quite well.  Today, however, was horrible.  The dentist, knowing her last reaction, lowered her dosage.  She did fine before, during and after the procedure, UNTIL she actually woke up from the many hour nap that she takes after coming home.  When she started coming to, she was crying with stomach pain, was extremely pale (almost yellow in color), extremely lethargic (almost nonresponsive), and nauseous.  After a bowel movement, she seemed to pop out of it.  THEN, two hours later, she had another similar episode, only worse.  MORE pain, looked awful, eyes rolling back in head, then threw up.  After vomiting, she popped out of it and was quickly back to her happy, singing self.  Her color slowly improved and she ate and drank quite a bit.  Now, this evening, you would have no clue that anything had occurred.  I called the dentist at home and he was baffled by her reaction.  He is a pediatric dentist and gives these meds to kids all day long, everyday and was quite clueless about what was going on with her.  He just said to get her hydrated and get her to eat something, which she did. 

Have any of you had a similar experiece?  What do you think of using Demerol for the purpose of light sedation for something like dental work?  Any input? 

I have been thinking about this and wondering about the fact that dd's  skin was so yellow in color while she was in the midst of the reactionary episodes.  Could it have been because her liver was working on getting rid of the meds that were administered?  Once the toxins were expelled, via BM or vomiting, she returned to normal.  Does this make any sense?  Should I do a light liver cleanse on her?  One thing that I am really kicking myself on is that I was not assertive with the pediatric dentist in questioning him on what kind of fillings he uses.  I just trusted him. :-\  Now we are stuck with a mouthful of something. ???  Maybe this has something to do with it all.

Offline Mrs_H

  • Adept
  • Posts: 62
Re: Reaction to Demerol in four year old
« Reply #5 on: September 15, 2007, 06:17:17 PM »
Have any of you had a similar experiece?  What do you think of using Demerol for the purpose of light sedation for something like dental work?  Any input? 

My 3yr old just had a bridge done in the front, he also had Demerol.
The only reaction he had that I noticed was Anger. He was very angry after every appointment, even after his nap and food/drink. they told me this happens in about 10% of kids. It seemed there was no other option at the time but I would not do it again. our 6yr old needs one cavity filled and I told them flat out- no demerol. Now I'm worried about it causing other things that perhaps I can't see. maybe other behavior problems. ?? anyway that's our story maybe it'll help someone-
  :-\

Offline candcmommee

  • Wide Eyed
  • Posts: 1
Re: Reaction to Demerol in four year old
« Reply #6 on: July 13, 2010, 11:26:18 AM »
Hi Crystal,

It has been a few years since you posted this, but I am wondering if you ever figured anything out for your daughter? My son is having the same type of episode and the doctors are unable to diagnose him, even after extensive testing.

Thanks,
April